Alert archive / West Virginia / Wind Advisories in 2020

Wind Advisory 8, NWS Charleston, WV

October 31, 2020Pocahontas County, Randolph County, West Virginia

NWS Charleston, WV issued this wind advisory at Oct 31, 2020, 3:21 PM EDT for Pocahontas County, Randolph County, West Virginia. It took effect at Nov 1, 2020, 7:00 AM EST. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Oct 31, 2020, 3:21 PM EDT (19:21 UTC)
In effect from
Nov 1, 2020, 7:00 AM EST
Expired
Nov 2, 2020, 2:00 PM EST
In force
31 hr
Issued by
NWS Charleston, WV

Counties Pocahontas County, WV, Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WWUS71 KRLX 311921
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
321 PM EDT Sat Oct 31 2020

WVZ523-526-010330-
/O.NEW.KRLX.WI.Y.0008.201101T1200Z-201102T1900Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
321 PM EDT Sat Oct 31 2020

...WIND ADVISORY IN EFFECT FROM 7 AM SUNDAY TO 2 PM EST MONDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph expected,
  especially Sunday afternoon and Sunday night, after a strong
  cold front crosses .

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...From 7 AM Sunday to 2 PM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Gusts to around 45 mph are possible from
  the southwest Sunday morning, but more likely behind the cold 
  front later Sunday afternoon through Sunday night, before 
  starting to taper off late Monday morning..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
8 follow-up statements
408 
WWUS71 KRLX 311934
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
334 PM EDT Sat Oct 31 2020

WVZ523-526-010345-
/O.CON.KRLX.WI.Y.0008.201101T1200Z-201102T1900Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
334 PM EDT Sat Oct 31 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM SUNDAY TO 2 PM EST
MONDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph expected,
  especially Sunday afternoon and Sunday night, after a strong
  cold front crosses.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...From 7 AM Sunday to 2 PM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Gusts to around 45 mph are possible from
  the southwest Sunday morning, but more likely behind the cold
  front later Sunday afternoon through Sunday night, before
  starting to taper off late Monday morning. In addition, snow
  showers will develop behind the front late Sunday afternoon
  through Sunday night into Monday morning, with accumulations of
  2 to 5 inches forecast. This could lead result in blowing of 
  snow and reduced visibility. A Winter Weather Advisory may have 
  to be considered for Sunday night and early Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
160 
WWUS71 KRLX 010114
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
914 PM EDT Sat Oct 31 2020

WVZ523-526-011230-
/O.CON.KRLX.WI.Y.0008.201101T1200Z-201102T1900Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
914 PM EDT Sat Oct 31 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM SUNDAY TO 2 PM EST
MONDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph 
  expected, especially Sunday afternoon and Sunday night, after 
  a strong cold front crosses.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...From 7 AM Sunday to 2 PM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Gusts to around 45 mph are possible from
  the southwest Sunday morning, but more likely behind the cold
  front later Sunday afternoon through Sunday night, before
  starting to taper off late Monday morning. In addition, snow
  showers will develop behind the front late Sunday afternoon  
  into Monday morning, with accumulations of 2 to 5 inches 
  forecast. This could lead result in blowing of snow and reduced 
  visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
281 
WWUS71 KRLX 010614
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
114 AM EST Sun Nov 1 2020

WVZ523-526-011515-
/O.CON.KRLX.WI.Y.0008.201101T1200Z-201102T1900Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
114 AM EST Sun Nov 1 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 2 PM
EST MONDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph expected,
  especially this afternoon and tonight, after a strong cold 
  front crosses.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...From 7 AM Sunday to 2 PM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Gusts to around 45 mph are possible from
  the southwest this morning, but more likely behind the cold
  front later Sunday afternoon through Sunday night, before
  starting to taper off late Monday morning. In addition, snow
  showers will develop behind the front late Sunday afternoon into
  Monday morning, with accumulations of 2 to 5 inches forecast.
  This could result in blowing of snow and reduced visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
670 
WWUS71 KRLX 011418
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
918 AM EST Sun Nov 1 2020

WVZ523-526-012230-
/O.CON.KRLX.WI.Y.0008.000000T0000Z-201102T1900Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
918 AM EST Sun Nov 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EST MONDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph 
  expected, especially this afternoon and tonight, after a 
  strong cold front crosses.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...Through 2 PM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Gusts to around 45 mph are possible
  throughout the day, but are most likely behind the cold front 
  later this afternoon through tonight, before starting to taper 
  off late Monday morning. In addition, snow showers will develop 
  behind the front late this afternoon into Monday morning, with 
  accumulations of 2 to 5 inches forecast. This could result in 
  blowing of snow and reduced visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
806 
WWUS71 KRLX 012219
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
519 PM EST Sun Nov 1 2020

WVZ523-526-020630-
/O.CON.KRLX.WI.Y.0008.000000T0000Z-201102T1900Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
519 PM EST Sun Nov 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EST MONDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph expected,  
  after a strong cold front crosses.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...Through 2 PM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down, and a few power outages may 
  result.

* ADDITIONAL DETAILS...Gusts to around 45 mph are likely behind
  the cold front through tonight, before starting to taper off
  late Monday morning. In addition, snow showers will develop
  behind the front into Monday morning, with accumulations of 2 
  to 5 inches forecast. This could result in blowing of snow and 
  reduced visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
700 
WWUS71 KRLX 020609
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
109 AM EST Mon Nov 2 2020

WVZ523-526-021500-
/O.CON.KRLX.WI.Y.0008.000000T0000Z-201102T1900Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
109 AM EST Mon Nov 2 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EST THIS
AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Southeast Randolph and Northwest Pocahontas Counties.

* WHEN...Until 2 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Snow will combine with the wind to create
  areas of blowing snow which could significantly reduce 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
995 
WWUS71 KRLX 021453
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
953 AM EST Mon Nov 2 2020

WVZ523-526-021900-
/O.CON.KRLX.WI.Y.0008.000000T0000Z-201102T1900Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
953 AM EST Mon Nov 2 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EST THIS
AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Southeast Randolph and Northwest Pocahontas Counties.

* WHEN...Until 2 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
271 
WWUS71 KRLX 021845
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
145 PM EST Mon Nov 2 2020

WVZ523-526-021945-
/O.EXP.KRLX.WI.Y.0008.000000T0000Z-201102T1900Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
145 PM EST Mon Nov 2 2020

...WIND ADVISORY WILL EXPIRE AT 2 PM EST THIS AFTERNOON...

With gusty winds gradually diminishing this afternoon and 
evening, Wind Advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Oct 31, 3:02 PM EDT, 19 minutes earlier.

Area forecast discussion, Oct 31, 3:02 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
302 PM EDT Sat Oct 31 2020

.SYNOPSIS...
A strong cold front crosses Sunday to bring an early winter
chill Sunday night through Monday. High pressure with
moderating temperatures the balance of the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 250 PM Saturday...

Southerly flow gradually increases through tonight, ahead of a
strong cold front approaching from the west. After the return of
sunshine today to close out what had been a rather cloudy week,
clouds increase again tonight ahead of then cold front, and
rain showers are likely to precede and accompany the cold front
as it crosses on Sunday.

A wave coming up from the south ahead of the cold front, on the
strength of jet max ahead of the driving upper level trough,
may bring rain showers to the mountains just as early as showers
arrive in the middle Ohio Valley Sunday morning. An attendant
low level jet could give rise to wind gusts past 40 mph along
the higher ridges early Sunday morning. That wave ought to
quickly scoot on past by midday Sunday.

Showers are likely to linger in and near the northern and central
mountains behind the cold front late Sunday afternoon, and the
much colder air quickly arriving will change this rain over to
snow from high to progressively low elevations. Snow
accumulation may begin over the the higher windward terrain by
Sunday evening.

Also, winds will shift to west to northwest behind the front
Sunday afternoon, with gusts to around 30 mph possible across
the lowlands, and 40 mph or better over the higher terrain,
especially along the ridges. This may warrant a wind advisory
for the highest ridges, which may need started early Sunday
morning for the low level jet ahead of the front.

Central guidance reflects not quite as chilly a night tonight as
last night, but morning to midday day highs as the cold front
crosses on Sunday.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 255 PM Saturday...

Sunday night, cold air advection will bring temperatures down into
the upper 20s to low 30s for the majority of the CWA. Some areas of
the mountains will likely be in the teens. With strong wind gusts
continuing into the night, very cold wind chills down to zero
(perhaps even subzero) may occur in the high elevations.

Moisture remains high over the central and eastern portions of the
area and with upsloping expected due to strong northwest flow,
it is likely that precipitation will continue into Monday
morning. Snow showers are expected to bring measurable
accumulations in and near the mountains. Within the northeast
mountains, snow totals of 2-4" are likely. Greater amounts are
possible in the highest elevations and on the northwest facing
slopes. Just west of the mountains, any accumulations should be
less than an inch.

Drier air enters the area from the west bringing clearer conditions
to the lowlands by Monday morning and to the mountains for the
latter half of the day. Temperatures remain well below normal with
highs in the 40s for the lowlands and upper 20s to 30s in the
mountains. Another night with temperatures at or below freezing.

On Tuesday, clear and dry weather continues as high pressure builds
in from the southwest beneath upper level ridging. Temperatures are
expected to rise back toward normal.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 255 PM Saturday...

The long term period will generally remain quiet and dry as high
pressure and upper level ridging persist overhead. Low level flow is
expected to become southerly during this time which will bring
warmer air up into the CWA. Afternoon temperatures progressively
warm each day and by the end of the week, highs could break into the
70s for the lowlands.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 250 PM Saturday...

Southerly flow will increase ahead of a strong cold front this
afternoon through tonight, and become strong and gusty just
ahead of the front on Sunday morning. Clouds will increase,
lower and thicken tonight, dropping to MVFR Sunday morning. Rain
showers ahead of the front are likely to arrive late Sunday
morning across the middle Ohio Valley, and early Sunday
afternoon in the central Appalachians. MVFR visibility in the
rain is possible in the middle Ohio Valley by 18Z Sunday,
especially north.

The front is likely to cross the middle Ohio Valley around 18Z
Sunday, the end of this TAF period, followed by strong and gusty
west to northwest winds, and snow showers in the mountains by
Sunday night.

Light southwest flow aloft this afternoon will gradually
strengthen through tonight, becoming moderate to strong
southwest by early Sunday morning, and then shift to moderate to
strong west to northwest over the middle Ohio valley around 18Z
Sunday, as the front aloft will be nearly coincident with the
surface feature.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing of ceilings lowering to MVFR Sunday
morning may vary. Gusty winds on Sunday may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
IFR possible in snow Sunday night for the northern WV mountains.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/TRM/30
NEAR TERM...TRM
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...TRM
Hazardous weather outlook, Oct 31, 4:24 AM EDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
424 AM EDT Sat Oct 31 2020

WVZ520-522-523-526-010830-
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Randolph-
424 AM EDT Sat Oct 31 2020

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snow showers will develop Sunday evening and continue through the
overnight hours. Accumulations of 2 to 4 inches are currently forecast
with locally higher amounts across the highest northwest facing
ridges. In addition, gusty winds to 45 mph are possible which would
result in blowing of snow and reduced visibility. A Winter Weather
Advisory may have to be considered for Sunday night and early Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>519-521-524-525-010830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Northwest Webster-
Southeast Pocahontas-Northwest Randolph-
424 AM EDT Sat Oct 31 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in West Virginia, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.